Drug-Induced Torsade de Pointes
A73-year-old man with mild coronary artery disease and a dilated cardiomyopathy presented to the emergency room with a hemodynamically stable wide-QRS tachycardia. His 12-lead ECG revealed episodes of ventriculoatrial block, and a diagnosis of ventricular tachycardia (VT) was made (Figure 1⇓). Intravenous procainamide restored sinus rhythm. Tachycardia recurred, and a second bolus of intravenous procainamide again restored sinus rhythm. The patient was started on concomitant amiodarone 800 mg/d.
The next day, the patient had significant prolongation of the QT interval with prominent U waves (Figure 2⇓). He continued to have slower episodes of monomorphic VT on combination therapy. After 5 days of intravenous procainamide and oral amiodarone, he developed sustained polymorphic VT (Figure 3⇓), suffered a cardiac arrest, and required defibrillation to restore sinus rhythm. His procainamide and N-acetylprocainamide levels were 5.6 μg/mL and 9.4 mg/mL near the time of the arrest. Electrolytes, magnesium, BUN, and creatinine were all within normal limits.
Procainamide was discontinued. After arrest, the patient continued to have short runs of polymorphic VT (compatible with torsade de pointes, Figure 4⇓) that resulted in no hemodynamic compromise. These episodes gradually diminished. Despite this apparent stability, a routine ECG 2 days after arrest revealed profound QT prolongation and dramatic T-wave alternans (Figure 5⇓). These changes gradually resolved with reduction of his amiodarone dose.
An implantable cardioverter-defibrillator (ICD) was placed before hospital discharge. After 10 months of follow-up, he has been clinically stable (requiring no ICD therapies). His QT interval (and QTc) was 460 ms.
The editor of Images in Cardiovascular Medicine is Hugh A. McAllister, Jr, MD, Chief, Department of Pathology, St Luke’s Episcopal Hospital and Texas Heart Institute, and Clinical Professor of Pathology, University of Texas Medical School and Baylor College of Medicine.
Circulation encourages readers to submit cardiovascular images to Dr Hugh A. McAllister, Jr, St Luke’s Episcopal Hospital and Texas Heart Institute, 6720 Bertner Ave, MC1-267, Houston, TX 77030.
- Copyright © 1999 by American Heart Association